Hail, Jo Daviess
- When
- July 22, 8:27 PM CST
- Where
- Jo Daviess County, 0.69 mi N of Nora
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.460, -89.930
Non-severe hail up to the size of a nickel fell in Mercer, Rock Island, Stephenson, and Jo Daviess counties during the evening of July 22.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail up to the size of a nickel fell in Mercer, Rock Island, Stephenson, and Jo Daviess counties during the evening of July 22.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:32 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 PM CDT MON JUL 22 2013 .SYNOPSIS... ISSUED AT 332 PM CDT MON JUL 22 2013 LATEST SFC ANALYSIS WAS INDICATING MAIN UPSTREAM COLD FRONT EXTENDING DOWN FROM THE MN ARROWHEAD...ALONG THE WI/MN BORDER AND SOUTHWESTWARD INTO FAR NW IA AND EASTERN NEB ATTM. CURRENT VIS SATELLITE SHOWING AGITATED CU FIELD ALONG THIS FEATURE WITH CONVECTION TRYING TO GO ALONG/AHEAD OF IT IN NW WI...AS WELL AS ISOLATED CELL NOW IN NORTH CENTRAL IA. MESO ANALYSIS SUGGESTS AIRMASS SOUTH OF THIS FEATURE ACRS IA VERY UNSTABLE WITH SBCAPES OF 2-4K J/KG...BUT ALSO SOME SIGNS OF CAPPING. THE FRONT FLANKED WITH DECENT PRESSURE FALLS WITH MAX ACRS CENTRAL WI INTO FAR NORTHEASTERN IA. WATER VAPOR LOOP WAS INDICATING MAIN UPPER LEVEL WAVE ROLLING EAST ACRS WESTERN ONTARIO ATTM...BUT SECONDARY UPPER VORT MAX SEEN ACRS FAR SOUTHEAST SD PROPAGATING THIS WAY. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 332 PM CDT MON JUL 22 2013 REST OF THIS AFTERNOON AND TONIGHT...12Z UPPER AIR ANALYSIS AND MASS FIELDS ON THE SHORT RANGE MODELS SUGGEST BEST MID LEVEL FLOW... FORCING AND DYNAMICS THIS EVENING TO REMAIN ACRS MN...WI AND INTO THE GRT LKS/MI. BUT THE UPSTREAM FRONT WILL SAG THROUGH THE CWA FROM THE NORTHWEST AND SREF PROGS SUGGEST IT WILL BISECT THE CWA FROM NORTHEAST-TO-SOUTHWEST BY 06Z OR 07Z TONIGHT. CONVERGENT FORCING ALONG AND AHEAD OF THE FRONT STILL SHOULD BE ENOUGH TO OVERCOME THE MARGINAL CAP FOR SCTRD THUNDERSTORM DEVELOPMENT INTO THE DVN CWA THIS EVENING. OR UPSTREAM CELLS COULD ALSO CONTINUE TO DEVELOP AND PROPAGATE DOWN INTO THE CWA FROM THE NORTH/NORTHWEST. WOULD HAVE TO WATCH FOR MAINTAINING STORMS DEVELOPING A COLD POOL AND BECOMING BOWING SEGMENTS/MIX-DOWN WIND MACHINES AS THEY PUSH INTO THE AREA WITH THE LATTER SCENARIO. VERTICAL 0-3KM THTA-E LAPSE RATES SUGGEST THE POTENTIAL FOR 55-65 KT SFC WIND MIX DOWN ACRS CENTRAL INTO EASTERN IA. LARGE HAIL ALSO A THREAT WITH ANY LARGE MAINTAINING STORM. VERTICAL MOISTURE PROFILES AND PW/S SUGGEST LOCALLY HEAVY RAIN OF 1-2+ INCHES UNDER AREAS THAT GET A STORM THAT IS ONLY MOVING 15-20 MPH BEFORE THEY ACCELERATE...OR REPEATED ACTIVITY. INTERESTING THAT MANY OF THE HIRES NEAR TERM SOLUTIONS SUGGEST THAT THE LINE OF SCTRD STORMS MAY WEAKEN AFTER 02Z AS THEY CONTINUE TO PUSH SOUTHEAST ACRS THE CWA...BUT FEEL SOME STORMS MAY MAINTAIN AT LEAST ISOLATED STRONG TO SVR STRENGTH THROUGH 04Z BEFORE WEAKENING IF INDEED THEY CAN GET ORGANIZED AND MAKE IT DOWN THROUGH THE LOCAL AREA. STORMS SHOULD EXIT OUT OF THE EASTERN AND SOUTHERN CWA BY 09Z TONIGHT...IF NOT SOONER. A SECONDARY CONCERN MAY BE FOG ALONG THE FRONT IN LIGHT/VARIABLE WIND REGIME BEFORE NORTHWEST WINDS INCREASE POST-FRONTALLY. LOWS COOLING INTO THE LOWER 60S AFTER FROPA IN THE NORTHWESTERN CWA...TO AROUND 70 IN THE SOUTHEAST. TUESDAY...CANADIAN HIGH PRESSURE STILL ON TRACK TO ENGULF THE REGION ON TUESDAY. AIR MASS CURRENTLY ACRS THE DAKOTAS AND NORTHWESTERN MN HEADED THIS WAY...WITH HIGH IN THE 70S TO AROUND 80 IN MOST OF THE DVN CWA. SFC DPTS IN THE 50S. A FEW MODELS TRY AND BREAK OUT OVERRUNNING PRECIP IN THE SOUTHWESTERN CWA BY MID TUE AFTERNOON BY AN IMPULSE RIPPLING THOUGH IN FRESHLY ESTABLISHED NORTHWESTERLIES. WE MAY JUST GET SOME HIGH CLOUDS OFF THIS FEATURE AND WILL BANK ON IN-BUILDING LLVL RIDGE AND DRY AIR MASS TO SHUNT THIS POTENTIAL OFF TO THE SOUTH OF THE AREA AND WILL MAINTAIN A DRY FCST THROUGH 00Z WED. NORTH WINDS OF 10-20 MPH ON TUE WILL BE REFRESHING. ..12.. .LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) ISSUED AT 332 PM CDT MON JUL 22 2013 FORECAST FOCUS ON BELOW NORMAL TEMPERATURES THROUGH THE END OF JULY WITH NORMAL TEMPERATURES THE FIRST WEEK OF AUGUST. TUESDAY NIGHT THROUGH THURSDAY...DELIGHTFUL WEATHER AS NORTHWEST FLOW DOMINATES THIS TIME FRAME WITH BELOW NORMAL TEMPERATURES... COMFORTABLE HUMIDITY AND DRY WEATHER. HIGH PRESSURE SHOULD BRING CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT WITH LOWS DROPPING INTO THE 50S TO NEAR 60. HIGHS ON WEDNESDAY AND THURSDAY IN THE MID TO UPPER 70S NORTH TO LOWER 80S SOUTH. THURSDAY NIGHT THROUGH SATURDAY MORNING...A CHANCE OF SHOWERS AND THUNDERSTORMS AS DEEPENING TROUGH IN THE UPPER MIDWEST EVOLVES INTO A CLOSED LOW IN THE NORTHERN GREAT LAKES. THIS WILL SEND A STRONG COLD FRONT SWEEPING INTO THE DVN CWA BY SATURDAY MORNING. RETURN FLOW AND RETURNING WARM FRONT...AHEAD OF THE COLD FRONT SHOULD TRIGGER SEVERAL ROUNDS OF THUNDERSTORMS THIS PERIOD. SATURDAY AFTERNOON THROUGH MONDAY...BELOW NORMAL TEMPERATURES... COMFORTABLE HUMIDITY AND DRY ONCE AGAIN IN THE WAKE OF THE COLD FRONT. HIGHS SHOULD BE IN THE 70S TO AROUND 80 WITH LOWS IN THE 50S TO AROUND 60 AT MOST LOCATIONS. HAASE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 613 PM CDT MON JUL 22 2013 A COLD FRONT FROM SOUTHEAST MN THROUGH WEST CENTRAL IOWA WILL MOVE SOUTHEAST TONIGHT AND SHOULD EXTEND FROM NORTHEAST ILLINOIS THROUGH EAST CENTRAL MISSOURI BY TUESDAY MORNING. STRONG TO SEVERE STORMS OCCURRING ALONG THE FRONT OVER NORTH CENTRAL/NORTHEAST IOWA ARE EXPECTED TO DIMINISH BY LATE EVENING SO THE GREATEST POTENTIAL FOR TSRA WILL EXIST AT KDBQ AND KCID. UNCERTAINTY ABOUT WHETHER THE STORMS WILL HOLD TOGETHER INCREASES FURTHER TO THE SOUTH AND EAST. SOME FOG WILL BE POSSIBLE NEAR THE FRONT AS IT MOVES THROUGH SOUTHEAST IOWA...WEST CENTRAL IL AND NORTHEAST IOWA LATE TONIGHT. TUESDAY NORTHERLY WINDS WILL DEVELOP AFTER THE FROPA WITH SCATTERED CU DEVELOPING BY LATE MORNING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...HAASE AVIATION...DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 426 AM CDT MON JUL 22 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 426 AM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG WITH VISIBILITIES UNDER A QUARTER MILE AT TIMES WILL BE SEEN ACROSS AREAS ALONG AND SOUTHWEST OF A LINE GENERALLY FROM WATERLOO IOWA TO GALESBURG ILLINOIS THROUGH THE MORNING COMMUTE. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM FOR AREAS SOUTH OF A LINE FROM OTTUMWA TO GALESBURG...WHERE THE FOG IS MORE WIDESPREAD. SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. SOME OF THE STORMS MAY SURPASS SEVERE LIMITS LATE THIS AFTERNOON AND THIS EVENING NORTHWEST OF A LINE FROM OTTUMWA TO DUBUQUE. THE PRIMARY THREAT WOULD BE DAMAGING WINDS. THE STORM PREDICTION CENTER HAS THE NORTHWEST THIRD OF THE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. 14/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST SSE OXFORD JUNCTION 41.98N 90.95W
07/22/2013 M38 MPH JONES IA TRAINED SPOTTER
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 1 N MONMOUTH 42.08N 90.88W
07/22/2013 E45.00 MPH JACKSON IA TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/22/2013 M43 MPH DUBUQUE IA ASOS
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST IOWA CITY MUNICIPAL AIR 41.63N 91.55W
07/22/2013 M42 MPH JOHNSON IA ASOS
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG SE CEDAR RAPIDS 41.97N 91.67W
07/22/2013 LINN IA TRAINED SPOTTER
4 TO 6 INCH TREE BRANCHES DOWN ACROSS DRIVEWAY.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST CLINTON MUNICIPAL AIRPO 41.83N 90.33W
07/22/2013 M51 MPH CLINTON IA AWOS
&&
DCThe Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458825, 458829, 458830, 458832, 458833.